Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 27, 2017, 4:22 PM MDT for Las Animas County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 4:22 PM MDT (22:22 UTC)
- Expired
- May 27, 2017, 5:00 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:25 PM MDT | HAIL 0.88 | 7 Nw Tyrone, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WUUS55 KPUB 272222
SVRPUB
COC071-272300-
/O.NEW.KPUB.SV.W.0070.170527T2222Z-170527T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
422 PM MDT SAT MAY 27 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Las Animas County in southeastern Colorado...
* Until 500 PM MDT
* At 422 PM MDT, a severe thunderstorm was located near Tyrone, or 23
miles northeast of Trinidad, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Tyrone, Model and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3741 10450 3765 10439 3752 10349 3711 10368
TIME...MOT...LOC 2222Z 288DEG 38KT 3745 10427
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
KT2 follow-up statements
099
WWUS55 KPUB 272236
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
436 PM MDT SAT MAY 27 2017
COC071-272300-
/O.CON.KPUB.SV.W.0070.000000T0000Z-170527T2300Z/
Las Animas CO-
436 PM MDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 436 PM MDT, a severe thunderstorm was located 7 miles southeast of
Tyrone, or 28 miles northeast of Trinidad, moving east at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Tyrone, Model and Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 10438 3763 10424 3752 10349 3711 10368
TIME...MOT...LOC 2236Z 288DEG 38KT 3740 10409
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
KT887
WWUS55 KPUB 272245
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
445 PM MDT SAT MAY 27 2017
COC071-272300-
/O.CON.KPUB.SV.W.0070.000000T0000Z-170527T2300Z/
Las Animas CO-
445 PM MDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...
At 444 PM MDT, a severe thunderstorm was located 11 miles east of
Tyrone, or 31 miles northeast of Trinidad, moving east at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Thatcher.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3731 10423 3760 10408 3752 10349 3711 10368
TIME...MOT...LOC 2244Z 287DEG 32KT 3739 10401
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:32 PM MDT, 50 minutes earlier.
Area forecast discussion, May 27, 3:32 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 332 PM MDT Sat May 27 2017 .SHORT TERM...(This evening through Sunday) Issued at 332 PM MDT Sat May 27 2017 At 3 pm, weak convection ongoing in a swath from the San Luis Valley to El Paso and Pueblo Counties. Temperatures ranged from the cool 40s and lower 50s across El Paso County to the lower 70s across the plains, with 60s across the high valleys and 40s and 50s mountains. Dewpoints were in the upper 40s to lower 50s far east plains and mid 40s I-25 corridor and adjacent plains. Rest of this afternoon and tonight, short term models show convection across the I-25 corridor moving east-southeast and expanding in coverage across the plains through the late afternoon. the rest of the afternoon. Highest instability (CAPEs between 1000 and 1500 j/kg) and bulk wind shear (50 knots) forecast to be across the southern part of the plains later afternoon. SPC upped the ante to slight risk across the plains east of the I-25 corridor which seems reasonable. A couple supercells are probable, with the primary risks being large hail and marginal severe wind gusts, and an isolated tornado possible. Main lift with the shortwave looks to clear the eastern part of the CWA by around 04Z or so. Sunday, shortwave influence departs to the Great Plains, and upper heights rise. Models show any showers and storms should be confined to the higher terrain and adjacent high valleys and I-25 corridor. Even at that, coverage will be isolated to low end scattered, and rain amounts should only be light or moderate. As mid level temperature elevate a few degrees celsius, high temperatures at the surface will elevate around 5 degrees fahrenheit from Saturday's levels. .LONG TERM...(Sunday night through Saturday) Issued at 332 PM MDT Sat May 27 2017 Sunday night-Monday night...Moderating northwesterly flow aloft progged across the region with a broad upper trough translating across the Upper Great Lakes through the High Plains and upper level ridging building across the Great Basin. Models indicating a downtick in convection Sunday with any storms, mainly over the higher terrain, diminishing through the early evening. Latest models also indicating a uptick in convection Monday afternoon and evening, especially over and near the higher terrain, as a passing wave associated with the Great Lakes upper trough sends a weak front across Eastern CO owning to developing low level upslope across the Eastern Plains. Temperatures will continue to be around to slightly cooler than seasonal averages through this period. Tuesday-Saturday...Some differences in longer range models, though they generally agree on upper level ridging building into the Rockies on Tuesday and persisting across the region into the upcoming weekend. With that said, will likely see daily rounds of showers and thunderstorms as there will be enough residual moisture in place across the region. Greatest coverage of storms expected to be over and near the higher terrain, through the afternoon and early evening hours, with storms then diminishing through the late evening and overnight hours. Temperatures look to be near to slightly above average. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 332 PM MDT Sat May 27 2017 Generally, VFR conditions are expected over the next 24 hours at KCOS, KPUB, and KALS TAF sites, although MVFR conditions or worse may occur briefly in vicinity of KCOS and KPUB in shra and tsra through 02Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TM LONG TERM...MW AVIATION...TM
Hazardous weather outlook, May 27, 11:10 AM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Sat May 27 2017 COZ058>089-093>099-281715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Sat May 27 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to numerous storms will occur across the eastern Sawatch and Mosquito Ranges, the eastern mountains, and plains through the evening hours. The eastern San Juan and La Garita Mountains and San Luis Valley should see isolated storms. The main storm risks across the area will be lightning and wind gusts up to 50 mph. Locally heavy rain will also be a risk across eastern burn scars. A few severe storms will be likely across the southeast plains, with the risks being hail up to the size of golf balls, wind gusts around 60 mph, and an isolated tornado possible. The best chance for severe storms will be east of the I-25 corridor this afternoon and early evening. Some light snow accumulations will be possible over the higher peaks and passes of the eastern Sawatch and Mosquito Ranges and the eastern mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered storms will occur each day, mainly in the afternoon and evening hours. The primary storm risks will be lightning and wind gusts up to 45 mph with a few of the stronger storms producing some small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely across the I-25 corridor and southeast plains, and for light snow accumulations across the higher mountain peaks an d passes of the eastern Sawatch and Mosquito Ranges and eastern mountains this afternoon and evening. 13/13
In the hours before
Special weather statement, May 27, 2:57 PM MDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Pueblo CO 257 PM MDT SAT MAY 27 2017 COZ072-079-087-272130- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 257 PM MDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 330 PM MDT... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near Farisita, or 45 miles northwest of Trinidad, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3761 10515 3778 10505 3770 10468 3745 10482 TIME...MOT...LOC 2057Z 294DEG 11KT 3768 10502 KT
Special weather statement, May 27, 3:24 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Pueblo CO 324 PM MDT SAT MAY 27 2017 COZ086-089-093-272215- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- La Junta Vicinity/Otero County CO- 324 PM MDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 415 PM MDT... At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near Fowler, or 30 miles southeast of Pueblo, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rocky Ford, Fowler, Manzanola and Olney Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3802 10420 3818 10416 3819 10369 3793 10376 TIME...MOT...LOC 2123Z 278DEG 24KT 3809 10410 KT
Local storm report, May 27, 3:26 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
326 PM MDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 WSW WALSENBURG 37.59N 104.87W
05/27/2017 M1.50 INCH HUERFANO CO TRAINED SPOTTER
&&Special weather statement, May 27, 3:51 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Pueblo CO 351 PM MDT SAT MAY 27 2017 COZ094-099-272215- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 351 PM MDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 415 PM MDT... At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near Branson, or 17 miles north of Des Moines, moving northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3705 10391 3739 10348 3700 10306 3700 10385 TIME...MOT...LOC 2151Z 239DEG 40KT 3702 10377 mw
Special weather statement, May 27, 4:02 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Pueblo CO 402 PM MDT SAT MAY 27 2017 COZ079-080-086-087-272245- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 402 PM MDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO...EAST CENTRAL CUSTER AND SOUTHERN PUEBLO COUNTIES UNTIL 445 PM MDT... At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near Greenhorn Mountain, or 28 miles southwest of Pueblo, moving east at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Greenhorn Mountain, Rye, San Isabel and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3788 10507 3806 10508 3817 10423 3781 10423 TIME...MOT...LOC 2202Z 263DEG 39KT 3797 10498 KT
Special weather statement, May 27, 4:06 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Pueblo CO 406 PM MDT SAT MAY 27 2017 COZ089-093-095-097-272245- Las Animas Vicinity/Bent County CO-Crowley County CO- Western Kiowa County CO-La Junta Vicinity/Otero County CO- 406 PM MDT SAT MAY 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN KIOWA...SOUTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 445 PM MDT... At 406 PM MDT, Doppler radar was tracking a strong thunderstorm near Rocky Ford, or 11 miles northwest of La Junta, moving east at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Junta, North La Junta, Rocky Ford, Las Animas, Swink, Cheraw, Blue Lake, John Martin Reservoir and Fort Lyon. LAT...LON 3801 10373 3820 10371 3827 10308 3792 10309 TIME...MOT...LOC 2206Z 268DEG 36KT 3812 10366 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 50 min |
| May 26, 6:54 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 45 min |
| May 26, 6:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
| May 26, 7:52 PM MDT | Tornado Warning | PUB | El Paso | 23 min |
| May 26, 8:14 PM MDT | Tornado Warning | PUB | El Paso | 21 min |
| May 27, 12:42 PM MDT | Special Weather Statement | PUB | Teller | 33 min |
| May 27, 1:25 PM MDT | Special Weather Statement | PUB | Teller | 35 min |
| May 27, 1:36 PM MDT | Special Weather Statement | PUB | Pueblo | 39 min |
| May 27, 2:26 PM MDT | Special Weather Statement | PUB | Pueblo | 49 min |
| May 27, 2:57 PM MDT | Special Weather Statement | PUB | Huerfano | 33 min |
| May 27, 3:16 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 44 min |
| May 27, 3:24 PM MDT | Special Weather Statement | PUB | Otero | 51 min |
| May 27, 3:48 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 42 min |
| May 27, 3:51 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| May 27, 3:53 PM MDT | Tornado Warning | PUB | Huerfano, Las Animas | 37 min |
| May 27, 4:02 PM MDT | Special Weather Statement | PUB | Pueblo | 43 min |
| May 27, 4:06 PM MDT | Special Weather Statement | PUB | Bent | 39 min |
| May 27, 4:18 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Otero | 27 min |
| May 27, 4:42 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 48 min |
| May 27, 4:43 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 32 min |
| May 27, 4:51 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 39 min |
| May 27, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 30 min |
| May 27, 5:23 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 52 min |
| May 27, 5:36 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| May 27, 5:40 PM MDT | Special Weather Statement | PUB | Baca | 50 min |
| May 27, 5:44 PM MDT | Special Weather Statement | PUB | Prowers | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.